Florida, 2010

Hail and Damaging Wind in Florida, May 29, 2010

May 29, 2010 · NWS TAE · 2 events in 2 counties and zones

A weak upper level low combined with the afternoon sea-breeze to produce a couple of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak upper level low combined with the afternoon sea-breeze to produce a couple of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 29, 7:38 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 29, 7:38 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 AM EDT SAT MAY 29 2010

.DISCUSSION...THE CURRENT FORECAST LOOKS ON TRACK. WE ARE EXPECTING
AN ACTIVE CONVECTIVE DAY ACROSS THE REGION TODAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM OVER MS CONTINUES TO DRIFT SLOWLY TO THE W.
SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER THE WRN FL
PANHANDLE. THE 12Z KTAE SOUNDING SHOWS LOW TO MID LEVEL FLOW SE 5-10
KT. THIS IS A TYPE 6 SEA BREEZE REGIME WHICH GENERALLY FAVORS OUR
WRN ZONES IN TERMS OF CONVECTIVE COVERAGE. WE MODIFIED THE SOUNDING
USING AN AFTERNOON PARCEL OF 88/68 TO GET CAPE AROUND 2800 J/KG AND
PW JUST OVER AND INCH AND A HALF. MID LEVEL THETA-E IS 325 WHICH IS
CLOSE TO NORMAL. THE LATEST WRF RUN ALSO FAVORS THE WRN ZONES.
INHERITED POPS SHOW CATEGORICAL NW AND LIKELY TO THE S AND E. THIS
SEEMS MORE THAN JUSTIFIED AND BLENDS WELL WITH ADJACENT OFFICES...
SO NO UPDATE IS NECESSARY.

&&

.MARINE...THE WEAK PRESSURE PATTERN...TYPICAL FOR THIS TIME OF
YEAR...WILL CONTINUE INTO THE WORK WEEK. THE RESULT WILL BE IN A
CONTINUATION OF LOW WINDS AND SEAS...EXCEPT IN THE VICINITY OF ANY
STRONG THUNDERSTORMS.

&&

.AVIATION...THROUGH 12Z SUN.
EARLY MORNING PATCHY FOG IS LIFTING WITH THE MORNING HEATING. FOG
GOT DENSE BRIEFLY AROUND KECP...BUT VISIBILITIES ARE BACK UP INTO
THE MVFR RANGE AND WILL SOON BE BACK TO VFR FOR ALL TERMINALS.
SEA-BREEZES WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE
ANOTHER AFTERNOON AND EVENING WITH SCATTERED TO NUMEROUS SHOWERS AND
STORMS. HAVE TEMPOS FOR THE STORM POTENTIAL AT ALL TERMINALS. STORM
COVERAGE AND INTENSITY WILL DIMINISH SLOWLY AFTER SUNSET IN TYPICAL
SUMMER FASHION. LATE AT NIGHT THE MOIST LOW LEVELS WILL LEAD TO
PATCHY GROUND FOG ONCE AGAIN. ALL TERMINALS WILL HAVE THE POTENTIAL
TO SEE MVFR VIS TOWARD SUNRISE. BRIEF LOWER VISIBILITIES DOWN TO IFR
WILL BE MOST LIKELY FOR KTLH AND KECP.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE
UPCOMING WEEK.

&&

.PREV DISCUSSION...
304 AM EDT SAT MAY 29 2010

SHORT TERM...TODAY THROUGH MON.
THE AFOREMENTIONED UPPER LEVEL LOW IS FORECAST TO INFLUENCE THE
WEATHER OVER OUR AREA THROUGH THE MEMORIAL DAY HOLIDAY AS IT STALLS
WEST OF OUR REGION. IT WILL PROVIDE WEAK LARGE SCALE LIFT AND COOLER
AIR ALOFT (TO HELP MAINTAIN INSTABILITY). ALTHOUGH ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
OVERNIGHT HOURS THROUGH THE WEEKEND...THE BEST CHANCE FOR RAIN WILL
COME DURING THE LATE MORNING THROUGH EARLY EVENING HOURS WHEN
MAXIMUM DESTABILIZATION OCCURS AND THE SEA BREEZE FRONTS INTERACT
WITH OTHER MESOSCALE BOUNDARIES TO HELP TRIGGER DEEP MOIST
CONVECTION. RAIN IS LIKELY EACH DAY THROUGH MONDAY...BUT IT STILL
MAY BE POSSIBLE TO WORK IN OUTDOOR HOLIDAY PLANS BETWEEN STORMS AS
MOST STORMS WILL ONLY LAST AN HOUR OR SO. THE LACK OF STRONG WINDS
ALOFT WILL LIKELY PREVENT SIGNIFICANT STORM ORGANIZATION TODAY...BUT
AS WE OBSERVED FRIDAY...ISOLATED PULSE STORMS CAN OCCUR ON MOST ANY
DAY DURING THE SUMMER WITH LITTLE SIGNAL IN THE LARGE SCALE
THERMODYNAMIC OR KINEMATIC FIELDS. THE CHANCE FOR A SEVERE STORM
WITHIN 25 MILES OF A POINT IS 5 PERCENT...AND THE MAIN THREAT WOULD
BE WIND GUSTS NEAR 50 KT AND QUARTER SIZE HAIL. THUS THE MOST LIKELY
WEATHER HAZARD PEOPLE WILL FACE THIS WEEKEND IS LIGHTNING.
TEMPERATURES WILL BE A BIT COOLER THAN AVERAGE BECAUSE OF THE
INCREASED CLOUD COVER AND RAIN.

.LONG TERM...MON NIGHT THROUGH SAT.
MONDAY NIGHT THROUGH NEXT SATURDAY...A BROAD LONGWAVE TROUGH WILL
REMAIN IN PLACE ACROSS THE EASTERN CONUS. THE GFS SHOWS A COLD
FRONT PASSING THROUGH OUR CWA FRIDAY NIGHT/SATURDAY WITH A MUCH
DRIER AIRMASS FILTERING IN ON NORTHERLY WINDS. OTHERWISE...FOR THE
UPCOMING WEEK WE WILL SEE A CONTINUATION OF UNSETTLED WEATHER WITH
DEEP SOUTHERLY FLOW...ABUNDANT MOISTURE AND SEVERAL UPPER LEVEL
IMPULSES FOR THE GENERATION OF DAILY SHOWERS/TSTMS. MIN TEMPS WILL
BE SLIGHTLY ABOVE NORMAL WHILE AFTERNOON TEMPS WILL BE NEAR
SEASONAL LEVELS EACH DAY. AFTERNOON TEMPS WILL EDGE UPWARDS A
DEGREE OR TWO EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   88  70  86  68  87 /  70  40  70  40  60
PANAMA CITY   86  72  84  72  86 /  70  40  60  40  50
DOTHAN        88  69  87  69  89 /  80  40  70  40  60
ALBANY        89  68  86  68  89 /  80  40  70  40  60
VALDOSTA      87  68  86  68  87 /  70  40  70  30  60
CROSS CITY    88  69  88  68  87 /  70  40  70  40  60
APALACHICOLA  85  73  84  72  84 /  50  30  60  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...MROCZKA
PREVIOUS DISCUSSIONS...FOURNIER/BARRY
REST OF DISCUSSION...WOOL
Hazardous weather outlook, May 29, 1:39 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EDT SAT MAY 29 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-300745-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
339 AM EDT SAT MAY 29 2010 /239 AM CDT SAT MAY 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
THIS AFTERNOON AND EVENING. THE LACK OF STRONG WINDS ALOFT SHOULD
LIMIT STORM ORGANIZATION...BUT A FEW STORMS COULD BRIEFLY APPROACH OR
REACH SEVERE LEVELS...WITH WIND GUSTS NEAR 60 MPH AND QUARTER SIZE
HAIL POSSIBLE. THE CHANCE FOR SEVERE STORMS WITHIN 25 MILES OF ANY
POINT IS 5 PERCENT. THE THREAT IS EXPECTED TO DIMINISH AFTER
SUNSET. BRIEF FLOODING OF POOR DRAINAGE AREAS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
MEMORIAL DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
ONCE AGAIN...LIGHT WINDS ALOFT WILL LIMIT THE THREAT FOR ORGANIZED
SEVERE STORMS...BUT A FEW BRIEF STRONG TO SEVERE STORMS ARE NEARLY
IMPOSSIBLE TO RULE OUT THIS TIME OF YEAR. THE MOST LIKELY WEATHER
HAZARD PEOPLE WILL FACE THIS WEEKEND IS LIGHTNING. THE WEATHER
PATTERN IS EXPECTED TO BECOME MORE TYPICAL OF SUMMERTIME LATER IN
THE WEEK...WITH JUST ISOLATED TO SCATTERED AFTERNOON AND EVENING
STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 29, 10:04 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1204 PM EDT SAT MAY 29 2010

FLZ007-008-291630-
CENTRAL WALTON-NORTH WALTON-
1104 AM CDT SAT MAY 29 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 1130 AM CDT

AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF DEERLAND...OR 12 MILES WEST
OF DE FUNIAK SPRINGS...DRIFTING SLOWLY NORTH AT AROUND 5 MPH.

PEOPLE IN WESTERN WALTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Eglin Afb radar (KEVX), 47 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Walton

When
May 29, 10:07 AM CST
Where
Walton County, 6.03 mi SW of Mossy Head
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.687, -86.390

Thunderstorm Wind, Washington

When
May 29, 11:56 AM CST
Where
Washington County, 2.25 mi NE of Five Points
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.736, -85.728

Several trees were blown down by a downburst on Lee Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235543, 235548.